Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Detroit, MI

May 14, 2004Saint Clair County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 14, 2004, 6:46 PM EDT for Saint Clair County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 6:46 PM EDT (22:46 UTC)
Expired
May 14, 2004, 7:45 PM EDT
In force
59 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Saint Clair County, MI

The radar

The Detroit radar (KDTX), 71 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

032 
WUUS53 KDTX 142246
SVRDTX
MIC147-142345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
644 PM EDT FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CLAIR COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 745 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH. THIS STORM WAS LOCATED NEAR EMMETT...OR ABOUT 13 MILES WEST OF
  PORT HURON...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUBY AROUND 650 PM EDT
  WADHAMS AROUND 655 PM EDT

THE STORM THAT PROMPTED THE TORNADO WARNING HAS EXITED THE AREA AND 
THEREFORE THE TORNADO WARNING IS NO LONGER IN EFFECT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4294 8286 4289 8251 4310 8248 4308 8278

$$

SF / DRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:40 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 14, 3:40 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
340 PM EDT FRI MAY 14 2004

.DISCUSSION...

CONVECTIVE POTENTIAL SETTING UP BETTER THAN OVER THE LAST COUPLE OF
DAYS WITH A STRONGER WIND FIELD ASSOCIATED WITH THE UPPER WAVE AND
SURFACE FRONT. SHEAR IN THE 0-6 KM LAYER IS SHOWN TO BE NEAR 40 M/S
AND NEAR 30 M/S IN THE 0-3 KM LAYER. INSTABILITY HAS BEEN THE
LIMITING FACTOR SO FAR AS MODEL FORECAST SOUNDINGS AND SURFACE
MESOANALYSIS SHOW CAPE AROUND 1500 J/KG WITH A SURFACE PARCEL OF
78/68. THIS HAS BEEN GOOD ENOUGH FOR SOME UPDRAFTS TO DEVELOP
ROTATION OUT AHEAD OF THE FRONT BUT THE LACK OF INSTABILITY HAS BEEN
PREVENTING MUCH STORM LONGEVITY AS OF PRESS TIME. THE SHEAR IN THE
0-3 KM LAYER SUGGESTS MATURE CONVECTION WILL DEVELOP INTO BOWS/LINES
WITH WIND DAMAGE THE MAIN HAZARD, ESPECIALLY ALONG THE COLD FRONT,
BUT THIS TOO WILL STRUGGLE AS LONG AS INSTABILITY REMAINS MARGINAL.
THE SPC SEVERE THUNDERSTORM WATCH LOOKS GOOD.

THERE IS GOOD MODEL AGREEMENT SHOWING THE FRONT AND ASSOCIATED
PRECIP MOVING EAST OF OUR AREA SHORTLY AFTER MIDNIGHT, WITH DRY
CONDITIONS IN PLACE BY 12Z SATURDAY. THERE IS A SLIGHT HINT AT POST
FRONTAL PRECIP LINGERING NEAR DETROIT AS THE UPPER WAVE MOVES
OVERHEAD, BUT THIS IS A NEW TREND AND WILL GIVE IT MORE TIME BEFORE
HOLDING ON TO RAIN CHANCES. INSTEAD, THE BIGGER STORY WILL BE CLOUD
COVER AND TEMPS AS STRONG COLD ADVECTION TAKES PLACE BEHIND THE
FRONT. EXPECT BROKEN COLD ADVECTION STRATOCU TO MIX OUT AND GIVE WAY
TO SUNNY CONDITIONS DURING THE AFTERNOON, BUT UPSTREAM OBS SHOW
TEMPS STRUGGLING TO MAKE IT OUT OF THE 50S. FIGURE UPPER 50S TO
LOWER 60S WILL BE THE UPPER END OF THE RANGE IN SE MICHIGAN TOMORROW.

FOG STILL LOOKS GOOD FOR SATURDAY NIGHT. OTHERWISE, QUIET WEATHER
THROUGH MONDAY. WARM ADVECTION DRIVEN NOCTURNAL CONVECTION/MCS
ACTIVITY COULD BRUSH THE SAGINAW VALLEY AND THUMB MONDAY NIGHT AS
THE NEXT LOW PRESSURE SYSTEM APPROACHES THE REGION. THE LONG RANGE
MODELS REMAIN IN VERY GOOD AGREEMENT CONSIDERING THE SHORT WAVE
NATURE OF THAT SYSTEM. ALL BRING THE FRONT THROUGH SE MICHIGAN
AROUND 12Z TUESDAY MORNING, ALONG WITH A CHANCE OF SHOWERS AND
STORMS, WITH HIGH PRESSURE FIRMLY IN PLACE ON WEDNESDAY.

THE WEATHER FOR THE END OF THE WEEK WILL DEPEND ON HOW THE UPPER LOW
EVOLVES OVER CENTRAL CANADA. THE OPERATIONAL GFS CALLS FOR A TROF
AND FRONT TO MOVE THROUGH THE GREAT LAKES ON THURSDAY, BUT THIS
SOLUTION IS ON THE DEEP SIDE OF THE NCEP ENSEMBLE MEMBERS AND SEEMS
OVERDEVELOPED CONSIDERING THE BLOCKING LONG WAVE PATTERN OVER THE
EASTERN PACIFIC. WILL MAINTAIN THE GOING CHANCE OF SHOWERS AND
STORMS ON THURSDAY BASED MAINLY ON RUN TO RUN CONTINUITY IN THE
OPERATIONAL GFS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BT

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 14, 4:43 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
443 PM EDT FRI MAY 14 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-151200-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
443 PM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS DURING THE DAY ON MONDAY ACROSS
THE SAGINAW VALLEY AND THUMB. THE CHANCE WILL CONTINUE MONDAY NIGHT
INTO TUESDAY ACROSS ALL OF SOUTHEAST MICHIGAN AS A COLD FRONT DROPS
INTO THE REGION FROM THE NORTHWEST.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON THURSDAY AS ANOTHER
FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER ANTICIPATED.

BT

In the hours before

Local storm report, May 14, 5:59 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 PM EDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             3 E MOUNT MORRIS        43.12N 83.64W
05/14/2004  0.75 INCH        GENESEE            MI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY HAIL AND WALL CLOUD.

&&

SHULER
Local storm report, May 14, 6:03 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
603 PM EDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 S OTISVILLE           43.14N 83.52W
05/14/2004  75 MPH           GENESEE            MI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY HAIL...FUNNEL CLOUD...AND
            75 MPH ESTIMATED WIND GUSTS.

&&

SHULER
Local storm report, May 14, 6:05 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             2 S OTISVILLE           43.14N 83.52W
05/14/2004  0.75 INCH        GENESEE            MI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY HAIL...FUNNEL CLOUD...AND
            75 MPH ESTIMATED WIND GUSTS.

&&

SHULER
Special weather statement, May 14, 6:29 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
629 PM EDT FRI MAY 14 2004

MIZ047-048-053-060-150000-
BAY-MIDLAND-SAGINAW-SHIAWASSEE-
629 PM EDT FRI MAY 14 2004

SEVERE THUNDERSTORM WATCH NUMBER 206 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

BAY...MIDLAND...SAGINAW...AND SHIAWASSEE.

MIZ049-054-055-061>063-068>070-075-076-082-083-150000-
GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-
SANILAC-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
629 PM EDT FRI MAY 14 2004

SEVERE THUNDERSTORM WATCH NUMBER 206 REMAINS IN EFFECT UNTIL 800
PM EDT FOR THE FOLLOWING COUNTIES...

GENESEE...HURON...LAPEER...LENAWEE...LIVINGSTON...MACOMB...
MONROE...OAKLAND...SANILAC...ST. CLAIR...TUSCOLA...WASHTENAW...
AND WAYNE.

DWD
Local storm report, May 14, 6:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
637 PM EDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     3 SE MONTROSE           43.14N 83.85W
05/14/2004                   GENESEE            MI   LAW ENFORCEMENT

            TREES CONFIRMED DOWNED

&&

SHULER
Local storm report, May 14, 6:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
639 PM EDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     FLINT                   43.02N 83.69W
05/14/2004                   GENESEE            MI   LAW ENFORCEMENT

            TREES REPORTED DOWNED

&&

SHULER

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:47 PM EDTSevere Thunderstorm WarningDTXSaginaw58 min
May 14, 4:43 PM EDTSevere Thunderstorm WarningDTXShiawassee62 min
May 14, 5:17 PM EDTTornado WarningDTXGenesee58 min
May 14, 5:42 PM EDTTornado WarningDTXLapeer63 min
May 14, 5:44 PM EDTTornado WarningDTXSaint Clair61 min
May 14, 5:47 PM EDTSpecial Marine WarningDTX88 min
May 14, 6:03 PM EDTSpecial Marine WarningDTX87 min
May 14, 6:03 PM EDTSpecial Marine WarningDTX87 min
May 14, 6:13 PM EDTTornado WarningDTXSanilac62 min
May 14, 6:23 PM EDTSevere Thunderstorm WarningDTXMacomb67 min
May 14, 7:15 PM EDTSpecial Marine WarningDTX90 min
May 14, 7:15 PM EDTSpecial Marine WarningDTX90 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.